→ Start healthfully with our BMI Weight Loss Calculator

Can I Eat Yogurt During Chemotherapy?

By Amy Liddell ; Updated June 13, 2017

Chemotherapy treatment may cause side effects that affect your digestive system and appetite. It is important to maintain good nutrition during this time to provide your body with energy and to avoid weight loss. Yogurt can be a helpful addition to your diet during treatment. High in protein and calcium, yogurt is easy to digest and helps heal the digestive tract.

Nutrition

Yogurt that contains live and active cultures will provide the most nutritional benefits. Look for types that are high in protein and low in added sugar. You can sweeten plain yogurt at home with fresh fruit or jam. High quality yogurts provide over 30 percent of your daily recommended amount of calcium. Avoid yogurt that is heat-treated since it will not give you the benefits of live and active cultures. Patients receiving chemotherapy should only consume yogurt from pasteurized milk.

Digestion

Chemotherapy-induced vomiting and gastrointestinal upset may irritate the intestinal cells that produce lactase, the enzyme that breaks down lactose, a sugar found in dairy foods. The active cultures in yogurt assist in breaking down some of the lactose, making it easier for your body to digest yogurt compared to milk. A study published in February 1995 in "Journal of Pediatric Gastroenterology" and Nutrition" found that yogurt alleviated symptoms of lactose malabsorption in children receiving chemotherapy,

Increase Snacks

You may feel too nauseous to eat a complete meal, but nutritionally dense snacks can help you keep energy levels high. Try to eat 5 or 6 smaller meals instead of three large ones. Yogurt or smoothies made with yogurt and fruit are excellent choices. Work with your doctor to establish a healthy eating plan to help you through this time.

Other Suggestions

Avoid fatty foods that might upset your stomach. Focus on light grains, fresh fruits, steamed or boiled vegetables and lean protein. Avoid foods that are high in artificial sugars since chemotherapy increases your susceptibility to Candida infections. Stay well-hydrated and use electrolyte replacement drinks if you experience vomiting.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

More Related Articles

Related Articles